378 Altgeld Hall, MC-382
1409 W. Green Street
Urbana, IL 61801
Since the summer of 2007, I have been an Associate Professor here at the University of Illinois at Urbana-Champaign. Previously, I spent four years at Harvard and four years at Caltech after getting my PhD from the University of Chicago sometime back in the 20th century. In 2013, I became a Fellow of the American Mathematical Society.
My research area is the topology and geometry of 3-manifolds. I was attracted to it because of the richness it acquired from Thurston’s revolutionary work starting in the 1970s. His key insight was that many 3-manifolds admit homogeneous Riemannian metrics, and that one can study the topology of a 3-manifold via this geometry. This profusion of geometry has now been stunningly confirmed by Perelman’s proof of the Geometrization Conjecture. As a direct result, while my work has focused on what initially seem like purely topological problems, in fact I have used a broad range of techniques to attack them, including hyperbolic geometry, number theory, and algebraic geometry, as well as more obviously related areas such as combinatorial group theory and the theory of foliations. These connections to other fields have led me to collaborate with number theorists, theoretical physicists and computer scientists, and in my papers I've used both the Langlands Conjecture and the Classification of Finite Simple Groups, as well as such topological oddities as “random 3-manifolds”.
Culler, M., & Dunfield, N. M. (2018). Orderability and dehn filling. Geometry and Topology, 22(3), 1405-1457. https://doi.org/10.2140/gt.2018.22.1405
Brock, J. F., & Dunfield, N. M. (2017). Norms on the cohomology of hyperbolic 3-manifolds. Inventiones Mathematicae, 210(2), 531-558. https://doi.org/10.1007/s00222-017-0735-3
Dunfield, N. M. (2016). A knot without a nonorientable essential spanning surface. Illinois Journal of Mathematics, 60(1), 179-184. http://projecteuclid.org/euclid.ijm/1498032029
Kionke, S., Raimbault, J., & Dunfield, N. (2016). On geometric aspects of diffuse groups. Documenta Mathematica, 21(2016), 873-915.
Brock, J. F., & Dunfield, N. M. (2015). Injectivity radii of hyperbolic integer homology 3–spheres. Geometry and Topology, 19(1), 497-523. https://doi.org/10.2140/gt.2015.19.497